Oklahoma, 2023

Flash Flood and Hail in Oklahoma, August 8, 2023

August 8, 2023 · NWS TSA · 3 events in 2 counties and zones

Strong to severe thunderstorms developed across east-central and southeastern Oklahoma during the early morning hours of the 8th. The strongest storms produced large hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across east-central and southeastern Oklahoma during the early morning hours of the 8th. The strongest storms produced large hail up to quarter size. Thunderstorms moving repeatedly over the same areas also resulted in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 7, 11:25 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 7, 11:25 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1225 AM CDT Tue Aug 8 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 948 PM CDT Mon Aug 7 2023

Another round of showers and thunderstorms is expected later
tonight into Tuesday morning. Current convection in western Kansas
will drop southeast, and will eventually merge with additional
storms that are expected to develop after midnight mainly near
and south of Interstate 40. There will be some severe weather
threat with the storms overnight, and locally heavy rainfall is
also expected, especially to the south of Highway 412 where storms
will be most persistent. The main change to the forecast this
evening is to bump up pops overnight in most places, with the
other forecast elements looking good at this time.

&&

.LONG TERM...
(Tuesday through Monday)
Issued at 212 PM CDT Mon Aug 7 2023

Convection will be ongoing Tuesday morning and gradually end from
west to east into early afternoon with high temps again held
below early August normals. A similar scenario is expected Tuesday
night into Wednesday with widespread convection developing across
western / central Plains and spreading ESE along and north of the
gradually lifting warm front. Highest precip chances currently
appear from NE OK through NW AR and expectation is that precip
chances during this time frame will increase with later forecasts.

A seasonably strong shortwave trough remains timed to pass across
the region Wednesday afternoon / evening. Airmass recovery ahead
of the associated cold front is the primary uncertainty with a
chance of substantial destabilization beneath strong winds aloft
along a corridor ahead of the advancing cold front. Assuming the
early day convection clears in time the expectation is severe
weather potential will increase across portions of E OK / W AR
late Wednesday afternoon through evening before the front pushes
further east.

A brief lull in the active weather is likely Thursday with daily
storm chances returning through next weekend. The evolution of the
upper ridge is somewhat uncertain by this time but it appears the
local area will remain on the periphery and beneath stronger flow
aloft which will at least maintain a chance of unsettled
conditions.

&&

.AVIATION...
(06Z TAFS)
Issued at 1217 AM CDT Tue Aug 8 2023

Another round of TSRA will impact the E OK sites early in
the period mainly between 08z-12z with MVFR vsbys in thunder
included in TEMPO groups. TSRA axis may miss the NW AR sites,
but will include a VCTS mention between 11-13z. KFSM will carry the
same VSBY restrictions in two tempo groups between 09z-15z.
Once thunder ends, VFR elements will prevail for the remainder
of the period at all sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   88  74  94  70 /  50  40  40  20
FSM   88  75  93  73 /  70  30  40  30
MLC   90  76  95  72 /  60  20  30  20
BVO   88  70  92  65 /  40  50  40  20
FYV   86  70  87  66 /  50  50  60  40
BYV   86  69  86  66 /  40  60  70  40
MKO   86  72  92  68 /  60  30  40  20
MIO   89  69  89  65 /  30  60  60  30
F10   87  73  94  68 /  60  30  30  20
HHW   92  76  97  76 /  50  10  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....07
AVIATION...23
Hazardous weather outlook, Aug 7, 4:10 PM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
510 PM CDT Mon Aug 7 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
510 PM CDT Mon Aug 7 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Mainly South of Highway 412.
	ONSET...After Midnight.

FLASH FLOOD.
	RISK...Limited.
	AREA...South of Highway 412.
	ONSET...After Midnight.

HEAVY RAIN.
	RISK...Limited.
	AREA...South of Highway 412.
	ONSET...After Midnight.

DISCUSSION...
Another thunderstorm complex is expected to affect parts of
eastern Oklahoma and western Arkansas after midnight tonight,
with the greatest impacts likely south of Highway 412. A few
severe storms will be possible, with large hail being the main
threat. Locally heavy rainfall will accompany the stronger storms,
which may lead to some localized flooding concerns.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...High Wind Potential...
            Dangerous Heat Potential.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Storms may be ongoing Tuesday morning across southeast Oklahoma
and western Arkansas, but will diminish in coverage as the
morning progresses. Another complex of storms is expected to
develop Tuesday night across Kansas and move southeast into
northeast Oklahoma and northwest Arkansas late Tuesday night, with
storms continuing into Wednesday morning. Wind will be the
primary severe threat with this complex.

Additional storms may develop Wednesday afternoon and evening along a
frontal boundary that will be moving through the area. However,
coverage and intensity of Wednesday afternoon and evening storms
will be dependent on the evolution and impacts of the previous
storm complex. Beyond Wednesday, isolated to scattered storm
chances remain possible into the upcoming weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 7, 11:26 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1226 AM CDT Tue Aug 8 2023

OKZ075-076-080600-
Latimer OK-Le Flore OK-
1226 AM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of northeastern Latimer
and central Le Flore Counties through 100 AM CDT...

At 1225 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
west of Fanshawe, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Poteau...                         Heavener...
Wister...                         Howe...
Red Oak...                        Fanshawe...
Talimena State Park...            Lake Wister State Park...
Bengal...                         Heavener Runestone Park...
Hodgen...                         Summerfield...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3462 9446 3481 9512 3505 9515 3502 9444
TIME...MOT...LOC 0525Z 283DEG 32KT 3493 9499

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 7, 11:46 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1246 AM CDT Tue Aug 8 2023

OKZ074>076-080615-
Haskell OK-Latimer OK-Le Flore OK-
1246 AM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southeastern
Haskell, northeastern Latimer and central Le Flore Counties through
115 AM CDT...

At 1246 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Lequire, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Wister...                         Red Oak...
Fanshawe...                       Kinta...
Lake Wister State Park...         Lequire...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3499 9527 3517 9523 3511 9468 3487 9472
TIME...MOT...LOC 0546Z 279DEG 23KT 3507 9517

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 8, 12:12 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
112 AM CDT Tue Aug 8 2023

OKZ065-066-080645-
Okmulgee OK-Okfuskee OK-
112 AM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of south central
Okmulgee and southeastern Okfuskee Counties through 145 AM CDT...

At 112 AM CDT, Doppler radar indicated a strong thunderstorm 6 miles
south of Cromwell, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Henryetta...                      Weleetka...
Bearden...                        Clearview...
Pharoah...                        Bryant...

This includes Interstate 40 in Oklahoma between mile markers 212 and
216, and between mile markers 231 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3540 9644 3544 9599 3529 9599 3529 9644
TIME...MOT...LOC 0612Z 261DEG 26KT 3526 9641

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 8, 12:34 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
134 AM CDT Tue Aug 8 2023

OKZ054-059-080700-
Osage OK-Pawnee OK-
134 AM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of northwestern Osage
and northwestern Pawnee Counties through 200 AM CDT...

At 134 AM CDT, Doppler radar indicated a strong thunderstorm over
Ponca City, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Fairfax...                        Shidler...
Ralston...                        Burbank...
Skedee...                         Foraker...
Southern Kaw Lake...              Webb City...
Apperson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3670 9703 3668 9694 3675 9689 3674 9683
      3677 9682 3678 9675 3690 9675 3687 9645
      3637 9668 3647 9703 3651 9703 3651 9701
      3653 9698 3655 9690 3658 9689 3660 9692
      3658 9698 3659 9705 3660 9704 3668 9706
TIME...MOT...LOC 0634Z 288DEG 27KT 3673 9704

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 8, 1:03 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
203 AM CDT Tue Aug 8 2023

OKZ054-055-059-080730-
Osage OK-Pawnee OK-Washington OK-
203 AM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southern Osage, west
central Washington and central Pawnee Counties through 230 AM CDT...

At 203 AM CDT, Doppler radar indicated a strong thunderstorm 5 miles
southeast of Fairfax, moving east at 60 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tulsa...                          Bartlesville...
Sand Springs...                   Pawhuska...
Pawnee...                         Skiatook...
Hominy...                         Cleveland...
Fairfax...                        Barnsdall...
Wynona...                         Ochelata...
Ralston...                        Avant...
Westport...                       Osage...
Burbank...                        Blackburn...
Skedee...                         Walnut Creek State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3676 9676 3672 9593 3616 9607 3616 9612
      3634 9693
TIME...MOT...LOC 0703Z 287DEG 52KT 3652 9664

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Tulsa radar (KINX), 78 km away, was scanning. The volume nearest the first event began at 07:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, McIntosh

When
August 8, 1:14 AM CST
Where
McIntosh County, 2.88 mi N of Checotah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.471, -95.526

Flash Flood, Pittsburg

When
August 8, 4:30 AM CST to 7:30 AM CST
Where
Pittsburg County, 1.04 mi W of Canadian to 1.12 mi NNW of Canadian
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
35.172, -95.668

Portions of Highway 113 west of Canadian, and several streets in town were flooded.

Hail, Pittsburg

When
August 8, 5:19 AM CST
Where
Pittsburg County, Mc Alester
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.930, -95.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131291, 1131289, 1131290.